Skip to main content

Prescription Opioid Withdrawal Video

Video transcript

DOCTOR: Okay, Ms. Barrett, so all your tests came back and it looks like everything turned out okay. So, as I’ve been putting this altogether, I think that a lot of your symptoms, you know, the abdominal pain and your restlessness and your nausea, I’m starting to think that maybe there’s another cause for all of this. I noticed in your chart that you had a really severe injury about eight months ago.

MS. BARRETT: A bike accident, yeah.

DOCTOR: Yeah, and you broke your pelvis.

MS. BARRETT: Mm-hm. It’s bad, it was bad.

DOCTOR: And I’ve noticed that you’ve been given a lot of pain relievers since then, that you have, you know, all kinds of doctors who have been giving it to you, and would you mind if I took a few minutes and talked to you about that?

MS. BARRETT: What do you mean?

DOCTOR: Well, it looks like that you’ve been given multiple doses, both at the primary care and your orthopedic surgeon, and sometimes when you take these your body gets used to them. So, are you still taking them now?

MS. BARRETT: Yeah, well when I started to take them, they didn’t seem to work as well, and then I needed them more and more. I ran out and then the doctors didn’t seem to want to prescribe them to me anymore.

DOCTOR: Yeah, I can see that. It’s tough, because what happens is you do get very dependent on them after you’re taking them for so long, and it’s very hard, and then you might present with something like you’re doing now. So, where are you getting the Oxycodone that you’re taking now?

MS. BARRETT: Well, I found some at my parents’ house that they had some—from some past surgeries, so I started taking those for a while, and then I ran out of those and then I knew that I had a friend’s sister that was selling them, so I bought them from her. But the problem is I just feel so sick, and I—if I don’t take them, I feel sick.

DOCTOR: Yeah, I can appreciate that, because you know what, I’m just worried that you’re now, at this point, you’re getting to have really some physical dependence, but I’m not really quite sure of what’s happening, so I wondered if you would mind if we asked some other questions. These are some formal questions, and—

MS. BARRETT: I just don’t want you to think I’m an addict. Like these questions, it just seems like—I’m not a drug addict.

DOCTOR: Well first of all, I never want to say that you’re an addict. If you do have an addition to these medications, and sometimes that happens because we as physicians give them out, we don’t keep track of how many that we give out, and these things can happen, but we’re not going to call you an addict, okay, but before we—

MS. BARRETT: I don't take them to get high.

DOCTOR: I really don’t know what’s going on right now. I just can tell though that your body is probably really dependent on them, so I’ll know a little bit more if I can ask these questions. These questions are fairly structured; they’ll help me identify some issues, and they might seem repetitive, but if you don’t mind, I’d like to ask them.

MS. BARRETT: Fine.

DOCTOR: Okay. So, in the past 12 months since you’ve been using your Oxycodone, did you find you had to start and take more and more than you intended to?

MS. BARRETT: Initially, yes. I was in a lot of pain. It was a bad accident.

DOCTOR: Have you wanted to stop and cut back, and you haven’t been able to?

MS. BARRETT: Yeah, definitely.

DOCTOR: Have you spent a lot of time trying to find these pills, or getting them?

MS. BARRETT: Well, not in the beginning, but lately, yes.

DOCTOR: Have you had a strong desire or urge to take these pills even between times when you weren’t using?

MS. BARRETT: Sometimes, like when I start to feel sick.

DOCTOR: Okay. Have you missed work? You told me that you had got just back to work; have you been missing it or been late to work because you were taking these medications or you’re too strung-up?

MS. BARRETT: No, no. I’ve been going to work. I show up to work on time. That’s important to me.

DOCTOR: Okay. Has the use of your pills caused any other problems with people at work or your family, or do you get into arguments or anything like that?

MS. BARRETT: No, not yet.

DOCTOR: Okay. Have you had to give up some time that you liked to spend on other hobbies and stuff, because you’ve had to find the medication, the pills, and take it?

MS. BARRETT: Well, this accident has really screwed me up. I’m an active person. I was biking, I was exercising, I was doing lots of things, and I can’t do that stuff anymore, and you know what, it’s really gotten me depressed. But I don't think that has anything to do with my pills.

DOCTOR: Okay. Have you gotten high before doing things that required like coordination or some kind of concentration, like—

MS. BARRETT: You know, I said before: I really don’t use these pills to get high. I only take them when I start to feel sick.

DOCTOR: Okay. Have you continued to use them even though you know that these Oxycodone caused you problems, like making you maybe depressed or anxious or restless?

MS. BARRETT: I’ve been continuing to use the pills, yes, you know. I’m having a lot of symptoms, I feel sick, I feel bad about all this, so yeah, I keep on using them.

DOCTOR: Have you found you needed to take more of these pills to get the same effect than you initially did?

MS. BARRETT: Yes, initially with my bike crash, yeah.

DOCTOR: And then have you, when you reduced or stopped using them, have you gotten into these withdrawal symptoms that we just talked about here, which are your—

MS. BARRETT: Yeah!

DOCTOR: --abdominal pain, your nausea, body aches.

MS. BARRETT: Yeah, definitely.

DOCTOR: Are you having all of those?

MS. BARRETT: I’m feeling all this right now. I didn’t understand.

DOCTOR: Okay, so Ms. Barrett, thanks for taking the time to answer all those questions, it was really helpful to me. And so, I do think that you have developed a rather moderate to severe opioid use disorder at this point, but the good news is that we have medication that we can help you with this, and help you not feel like you’re having all these symptoms of withdrawing, and that might take a little bit of time, but I think that we can do that.

MS. BARRETT: That is some good news.

DOCTOR: Okay. So, when’s the last time that you took any of the Oxycodone?

MS. BARRETT: Oh, two or three days ago. It’s when I finished up that last bottle that I bought from my friend’s sister.

DOCTOR: Okay, that makes sense in terms of what I’m seeing now and looking at in terms of your withdrawal. And you haven’t taken any other longer-acting things like methadone or OxyContin or anything like that?

MS. BARRETT: No, just the Oxycodone.

DOCTOR: Okay. So, what I think that we can do is, if it’s okay with you, start you on this medication called buprenorphine. Buprenorphine is a partial opioid agonist, and actually it’s very similar and it has very similar properties as Oxycodone, but it doesn’t have these big ups and downs that you normally have experienced where you feel sick, then you feel better, then you feel sick again. It keeps you kind of on an even keel, and we’d prescribe it for you. Would you be willing to start that, to try to start that and follow up?

MS. BARRETT: I don't want to get into trouble with this medication like I did the other ones, you know. This has been terrible. I feel so sick.

DOCTOR: Okay, well I understand that, but you shouldn’t be getting into trouble with this if you take it as the doctor does prescribe it, and we do have an addiction medicine specialist here in our clinic, and she’ll be able to work with you to kind of figure out what dose that you need to take that makes you feel pretty much back to the way that you normally feel. And then, even after a little while, you may be able to taper off this medication, but that’s something that she would talk to you about and we can figure out.

MS. BARRETT: Okay.

DOCTOR: So, if it’s okay with you, I’d like to start like a small dose right here in the emergency department and see how you do. I can get rid of some of these symptoms and then we can follow up and I’ll have the nurse give you lots of instructions about where to go.

MS. BARRETT: Okay, I feel really sick, so I’m willing to do anything I can.

DOCTOR: Okay, well you’ve had a really, really tough eight months, and I think you’re going to be on the right road to get back.

MS. BARRETT: Thank you.

DOCTOR: All right.

 

JavaScript is required

In order to have the best experience on Aetna.com, Javascript needs to be enabled.
Learn how to change your browser settings to enable Javascript.

You are now leaving the Aetna website

Links to various non-Aetna sites are provided for your convenience only. Aetna Inc. and its subsidiary companies are not responsible or liable for the content, accuracy, or privacy practices of linked sites, or for products or services described on these sites.

Continue